Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 8, NWS Austin/San Antonio, TX

March 21, 2022Gonzales County, Guadalupe County, Wilson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 21, 2022, 6:37 PM CDT for Gonzales County, Guadalupe County, Wilson County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2022, 6:37 PM CDT (23:37 UTC)
Expired
Mar 21, 2022, 7:15 PM CDT
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Gonzales County, TX, Guadalupe County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 56 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 6:41 PM CDTHAIL 1.25Poth, TXPUBLIC REPORT OF APPROXIMATELY HALF DOLLAR SIZE HAIL IN POTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 3:14 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2022-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2022-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

632 
WUUS54 KEWX 212337
SVREWX
TXC177-187-493-220015-
/O.NEW.KEWX.SV.W.0008.220321T2337Z-220322T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
637 PM CDT Mon Mar 21 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  South central Guadalupe County in south central Texas...
  Southwestern Gonzales County in south central Texas...
  Central Wilson County in south central Texas...

* Until 715 PM CDT.

* At 637 PM CDT, a severe thunderstorm was located over Poth, moving
  northeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Floresville, Poth, Stockdale, Kosciusko, Nixon, La Vernia, New
  Berlin, Pandora, Sutherland Springs, Leesville and Wrightsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2907 9819 2953 9810 2938 9754 2918 9778
      2901 9802
TIME...MOT...LOC 2337Z 203DEG 36KT 2911 9806 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRADY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:08 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 21, 3:08 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
308 PM CDT Mon Mar 21 2022

.UPDATE...

Have updated PoP and weather grids over the next six hours, as
several convective attempts have occurred across the southern Edwards
Plateau and Rio Grande Plains over the last 45 minutes. Main concern
continues to be east of along/east of US 281, however.

&&

.PREV DISCUSSION... /ISSUED 213 PM CDT Mon Mar 21 2022/

..New SHORT TERM, LONG TERM...

SHORT TERM...
(This evening through Tuesday)
Issued at 203 PM CDT Mon Mar 21 2022

Continue to monitor the potential for severe thunderstorms this
afternoon. 18Z surface observations indicate surface cyclogenesis is
commencing in the Panhandle of Texas as a high-amplitude shortwave
trough/closed low continues to eject into the Big Bend Region. A
complex surface setup has resulted, with the infant surface low
dragging a dryline that has entered Val Verde County. An elevated
dry slot and attendant region of clearing skies leads the surface
dryline, and has progressed to approximately a Kerrville-Uvalde-
Eagle Pass line. These two regions should continue to march east in
tandem through the coming hours, reaching the US 281 corridor by the
mid afternoon hours. This progression will likely prove critical, as
the differential surface heating occurring on either side of the
retreating cloud line, combined with the dynamic forcing and
steepening lapse rates aloft, will provide an impetus for the
initiation of surface-based convection along/east of US 281. Latest
high-res guidance concurs with this picture, suggesting that
initiation is most likely to occur between 4-5 PM. Storms that do
develop are then expected to push east of the I-35/I-37 corridors
through 8 PM this evening.

With the core of the 850 mb low level jet axis/southeasterly low
level flow currently pivoting to the east of the CWA, the phasing
between the highest directional wind shear and likely initiation
zone appears to be slightly out of sync. Hence, the greatest hazard
of concern continues to be large, potentially damaging hail up to
two inches in diameter. SPC has added a moderate risk to its day one
convective outlook across an area north and east of a Hallettsville-
Gonzales-New Braunfels line in light of this threat, however,
damaging winds and isolated tornadoes cannot be ruled out as
additional threats given the remaining shear that will be present
across the region. Have a way to receive watches and warnings later
this afternoon as these storms move through the area.

With cyclogenesis continuing over west-central Oklahoma this
evening/early tonight, southerly flow will continue, particularly to
the east of I-35/I-37. This could act to reinforce the surface
dryline/outflow from any early evening convection, helping to
encourage a second round of thunderstorms. Most likely to occur
along and east of US 77, widespread severe weather is not
anticipated with this potential second batch of thunderstorms.

Once convection vacates the far east later tonight, a cold front
will approach the area. Entering from the northwest, expect this
boundary to be through the I-35 corridor by mid-morning tomorrow,
and out of our far southeastern communities by the lunch hour. No
precipitation is expected with the passage. Gusty northwest winds
will follow the front, leading to Near Critical fire weather
conditions tomorrow. Of highest concern across the Rio Grande
Plains, Winter Garden Region and southern Edwards Plateau, a Fire
Weather Watch has been posted accordingly. Subsequent shifts will
monitor this portion of the short term closely, potentially
upgrading to a Red Flag Warning if necessary.

LONG TERM...
(Tuesday night through next Sunday)
Issued at 203 PM CDT Mon Mar 21 2022

The main story for the extended forecast will be elevated to
critical fire weather conditions through at least Sunday. Dry and
breezy northwesterly flow will continue on Wednesday with westerly
flow is expected on Thursday. Breezy southerly flow will return
Friday through Sunday without any appreciable increase in moisture
expected. The most critical time period will be Wednesday and
Thursday as the northwest/west winds will be the strongest with
afternoon humidity values near 10-20 percent. Southerly wind speeds
on Friday will be a bit less with speeds generally at or below 10
mph and only elevated to near critical fire weather conditions are
expected then. Southerly speeds will be in the 15 to 20 mph range
this weekend bringing back near critical to critical fire weather
conditions to mainly areas west of the I35 corridor. Highs Wednesday
will be in the 60s and 70s but will warm back into the 80s to near
90 for the western areas by Friday.

AVIATION...18Z TAF Package

This morning's low cigs and visibilities are beginning to improve at
the I-35 aerodromes. DRT has fully recovered to VFR cats, with only
FEW coverage near FL030 remaining. Biggest attention near-term is on
the gusty winds behind a dryline at DRT this afternoon, and
potential convective activity at the I-35 sites through the late
afternoon/early evening hours. Only noteworthy amendment during this
portion of the forecast was to remove the TEMPO +TSRA at SAT and SSF
and replace with a VCTS, given less aggressive convection forecasts
throughout the AM hours in Bexar County. Have preserved said TEMPO
group at AUS, where convection appears more likely. Thunderstorms
should move east of the I-35 terminals by the mid evening hours.
Continue to watch for potential redevelopment overnight, though any
additional storms will likely remain east of I-35. A cold front will
pass through our aerodromes between 09 and 12Z Friday, bringing gusty
northwest winds in its wake.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              54  70  44  68  43 /  40   0   0   0   0
Austin Bergstrom Intl Airport  54  71  42  68  40 /  50  -    0   0   0
New Braunfels Muni Airport     52  73  43  71  40 /  40   0   0   0   0
Burnet Muni Airport            48  65  40  66  39 /  20   0   0   0   0
Del Rio Intl Airport           51  72  44  72  43 /   0   0   0   0   0
Georgetown Muni Airport        53  68  42  67  40 /  40   0   0   0   0
Hondo Muni Airport             49  74  40  72  38 /  10   0   0   0   0
San Marcos Muni Airport        53  71  43  69  39 /  40   0   0   0   0
La Grange - Fayette Regional   60  72  44  68  41 /  60  10   0   0   0
San Antonio Intl Airport       54  72  45  70  44 /  20   0   0   0   0
Stinson Muni Airport           54  75  46  73  43 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for Dimmit-Edwards-
Frio-Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.

Fire Weather Watch from Tuesday afternoon through Tuesday evening
for Dimmit-Edwards-Frio-Kinney-Maverick-Real-Uvalde-Val Verde-
Zavala.

Wind Advisory until 7 PM CDT this evening for Edwards-Val Verde.

&&

Short-Term/Aviation...Quigley
Long-Term...29
Decision Support...KCW
Hazardous weather outlook, Mar 21, 3:12 AM CDT, 15 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
312 AM CDT Mon Mar 21 2022

TXZ171>173-183>194-202>209-217>225-228-221000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
312 AM CDT Mon Mar 21 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Severe thunderstorms with primary threats of large hail and
tornadoes are possibly this afternoon into early evening. A Red
Flag Warning is in effect for the Edwards Plateau and Rio Grande
Plains this afternoon. A Wind Advisory is in effect this
afternoon for Val Verde and Edwards Counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated to critical fire weather conditions are expected to
continue through Saturday, mainly during the afternoon and
evening hours. A Fire Weather Watch is in effect for Tuesday
afternoon for the Edwards Plateau and Rio Grande Plains. Red Flag
Warnings for critical fire weather conditions may be needed on
additional days. Take care to prevent the start of wildfires.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather to the NWS.

In the hours before

Local storm report, Mar 21, 6:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
620 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TORNADO          5 S GRANGER             30.64N 97.44W
03/21/2022                   WILLIAMSON         TX   PUBLIC

            HAM RADIO REPORT OF A TORNADO ON THE GROUND.

&&

AQ
Local storm report, Mar 21, 6:23 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TORNADO          4 SE FENTRESS           29.72N 97.73W
03/21/2022                   CALDWELL           TX   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORT OF TORNADO
            DAMAGE TO A HOME AT THE INTERSECTION OF HWY
            80 AND FM671.

&&

AQ
Local storm report, Mar 21, 6:25 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
625 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TORNADO          2 E ROUND ROCK          30.52N 97.63W
03/21/2022                   WILLIAMSON         TX   BROADCAST MEDIA

            REPORT OF TORNADO DAMAGE AT THE KALAHARI
            RESORT.

&&

AQ
Local storm report, Mar 21, 6:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
628 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TORNADO          5 S GRANGER             30.65N 97.43W
03/21/2022                   WILLIAMSON         TX   PUBLIC

            PICTURE OF A TORNADO ON THE GROUND RECEIVED
            VIA TWITTER.

&&

AQ
Local storm report, Mar 21, 6:31 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
631 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 WNW TAYLOR            30.59N 97.48W
03/21/2022                   WILLIAMSON         TX   PUBLIC

            REPORT OF DAMAGE TO PORTIONS OF THE
            WILLIAMSON COUNTY RECYCLING CENTER.

&&

AQ
Local storm report, Mar 21, 6:35 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     5 ESE WEIR              30.64N 97.52W
03/21/2022                   WILLIAMSON         TX   BROADCAST MEDIA

            MEDIA REPORT OF DAMAGE TO BARNS, HOUSES, AND
            A BILLBOARD ALONG HWY 29 EAST OF JONAH.

&&

AQ

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:21 PM CDTRed Flag WarningEWXDimmit, Edwards, Frio, Kinney, Maverick, Real and 3 more26 hr
Mar 21, 3:14 AM CDTFire Weather WatchEWXDimmit, Edwards, Frio, Kinney, Maverick, Real and 3 more23 hr
Mar 21, 3:19 AM CDTWind AdvisoryEWXEdwards, Val Verde16 hr
Mar 21, 3:48 PM CDTSpecial Weather StatementEWXKendall27 min
Mar 21, 4:05 PM CDTSpecial Weather StatementEWXBlanco25 min
Mar 21, 4:20 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Hays, Travis55 min
Mar 21, 4:26 PM CDTSpecial Weather StatementEWXComal49 min
Mar 21, 4:29 PM CDTSpecial Weather StatementEWXBlanco46 min
Mar 21, 4:34 PM CDTSpecial Weather StatementEWXGuadalupe41 min
Mar 21, 4:43 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Gonzales, Guadalupe, Hays62 min
Mar 21, 4:47 PM CDTSevere Thunderstorm WarningEWXComal, Hays58 min
Mar 21, 5:04 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis, Williamson56 min
Mar 21, 5:09 PM CDTSpecial Weather StatementEWXBurnet51 min
Mar 21, 5:12 PM CDTSpecial Weather StatementEWXKarnes48 min
Mar 21, 5:20 PM CDTTornado WarningEWXHays25 min
Mar 21, 5:24 PM CDTTornado WarningEWXCaldwell, Guadalupe36 min
Mar 21, 5:40 PM CDTTornado WarningEWXHays, Travis35 min
Mar 21, 5:46 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson59 min
Mar 21, 5:49 PM CDTTornado WarningEWXWilliamson26 min
Mar 21, 5:49 PM CDTTornado WarningEWXCaldwell, Gonzales, Guadalupe26 min
Mar 21, 5:52 PM CDTTornado Warning Considerable damage threatEWXWilliamson23 min
Mar 21, 5:58 PM CDTTornado WarningEWXBastrop, Travis47 min
Mar 21, 5:59 PM CDTTornado WarningEWXTravis, Williamson46 min
Mar 21, 6:06 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXBastrop, Travis, Williamson39 min
Mar 21, 6:13 PM CDTTornado Warning Tornado observedEWXBastrop, Caldwell, Fayette, Gonzales47 min
Mar 21, 6:17 PM CDTSevere Thunderstorm WarningEWXAtascosa, DeWitt, Karnes, Wilson43 min
Mar 21, 6:22 PM CDTTornado Warning Tornado observedEWXWilliamson23 min
Mar 21, 6:34 PM CDTTornado Warning Considerable damage threatEWXBastrop, Lee, Travis, Williamson26 min
Mar 21, 6:55 PM CDTTornado Warning Tornado observedEWXLee, Williamson20 min
Mar 21, 6:57 PM CDTTornado WarningEWXBastrop, Fayette, Lee48 min
Mar 21, 6:59 PM CDTSpecial Weather StatementEWXBastrop, Caldwell46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.